South Dakota, 2008

High Wind in South Dakota, May 23, 2008

May 23, 2008 · NWS FSD · 1 event in 1 county or zone

Strong winds associated with a wake low behind an eastward moving rain shield gusted to damaging levels in Gregory County during the early evening of May 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds associated with a wake low behind an eastward moving rain shield gusted to damaging levels in Gregory County during the early evening of May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 7:00 PM CST, 55 minutes earlier.

Area forecast discussion, May 23, 7:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT FRI MAY 23 2008

.DISCUSSION...
MAIN CONCERNS FOR THIS EVENING REVOLVE AROUND WINDS AND
PRECIPITATION. WAKE LOW CURRENTLY ENTERING WESTERN EDGE OF FORECAST
AREA ON BACK EDGE OF PRECIP SHIELD. VTN GUSTED TO 57KTS ON 23Z OB
WITH THIS FEATURE.  IN ADDITION...PRESSURE FELL NEARLY 6 MB AT KANW
AS IT MOVED THROUGH. HAVE WENT AHEAD AND ISSUED A HIGH WIND WARNING
FOR GREGORY...BRULE AND CHARLES MIX THROUGH 03Z THIS EVENING.

OTHER CONCERN IS PRECIP CHANCES OVER NIGHT.  MUCH LIKE LAST
NIGHT...TRAIN OF CONVECTION MOVING OUT OF KANSAS INTO NEBRASKA WILL
WORK ITS WAY INTO CENTRAL SOUTH DAKOTA OVERNIGHT. EXPECT CONVECTION
TO WEAKEN AS IT MOVES NORTH INTO AN INCREASINGLY STABLE ATMOSPHERE.
FURTHER TO THE EAST...PRECIPITATION WILL HAVE A HARD TIME ADVANCING
NORTH DUE TO THE WEALTH OF DRY AIR ALOFT. MAINLY HAVE PRECIP CHANCES
TONIGHT EXTENDING FROM KHON-KMHE-KYKN-KSUX.  MAY SEE A FEW SPRINKLES
NORTH OF THIS LINE...BUT EXPECT DRY AIR TO WIN THE BATTLE NORTH AND
EAST OF THIS LINE. ALREADY SEEING SIGNS OF THIS WITH EASTERN EDGE OF
LOW LYING STRATUS DETERIORATING. UPDATES POSTED. /BT

&&
.AVIATION...
LOW CLOUDS HAVE LEFT FSD AND HON FOR A WHILE AS DRY EASTERLY FLOW
ONCE AGAIN TAKES CONTROL. EXPECT THAT CIGS WILL EVEN LIFT IN SUX FOR
A PERIOD OVERNIGHT. HOWEVER...EXPECT CONVECTION TO MOVE IN WEST OF
I29 AND LOWER CIGS TO MVFR AND OCCASIONALLY TO IFR.  VSBYS MAY ALSO
DROP FOR A BRIEF PERIOD BELOW 3 SM.  TOWARD I29...CONVECTION WILL BE
MORE SCATTERED AND SO AM NOT EXPECTING AS MUCH IMPACT ON VSBYS
HOWEVER...AS THE UPPER WAVE MOVES THROUGH...CIGS WILL REALLY DROP
AROUND 12Z WITH MVFR CONDITIONS EXPECTED...EVEN AFTER ANY PCPN ENDS.
EXPECT MVFR OR IFR CIGS TO CONTINUE THROUGH THE DAY ACROSS THE AREA
ALTHOUGH CIGS SHOULD SLOWLY LIFT DURING THE AFTERNOON...ESPECIALLY
ALONG THE MISSOURI RIVER.  MORE CONVECTION IS EXPECTED TO DEVELOP BY
LATE AFTERNOON IN THE JAMES VALLEY AND MOVE EAST TOWARD 00Z.

&&
.PREV DISCUSSION...

ONGOING CONVECTION IN NEBRASKA HAS MOVED VERY LITTLE ALL DAY AND
EXPECT THIS TREND TO CONTINUE OVER THE EASTERN HALF OF THE CWA. DRY
AND STABLE AIR IN PLACE MAKING IT VERY DIFFICULT FOR THUNDERSTORMS
TO MOVE NORTHEAST. AS NEXT WAVE OF INTEREST ROTATES NORTH THROUGH CO
INTO WESTERN SD TONIGHT...AND THIS AIDS IN DIRECTING LOW TO MID
LEVEL MOIST/UNSTABLE AIR TO THE SOUTH AND WEST OF THE CWA. SO WILL
KEEP HIGHEST POPS IN PLACE OVER THE WEST TONIGHT. WITH STRONG WINDS
THROUGH MOST OF THE NIGHT...DO NOT EXPECT TEMPERATURES TO FALL
MUCH...WITH MOST LOCATION DROPPING ONLY INTO THE LOWER 50S.

ALSO OF NOTE...HAD A STRONG WAKE LOW DEVELOP THIS MORNING OVER THE
EASTERN CWA WHICH PRODUCED SOME SPORADIC TREE AND POWER LINE DAMAGE.
AROUND NOON ANOTHER POTENTIAL WAKE LOW DEVELOPED ON THE NORTHWEST
SIDE OF THE NEBRASKA CONVECTION AND MOVED NORTH. WINDS BRIEFLY
GUSTED TO ABOUT 55 KNOTS AT WINNER AND 40-45 KNOTS AT CHAMBERLAIN. A
NICE DROP IN PRESSURE OCCURRED AS THIS PASSED.

DEEPENING UPPER LEVEL LOW OVER NORTHERN COLORADO WILL CONTINUE TO
PUSH NORTHWARD ON SATURDAY WITH EJECTING SHORTWAVE MOVING INTO THE
CENTRAL AND NORTHERN PLAINS. THINK WE WILL SEE OUR OVERNIGHT
CONVECTION PUSH OFF TO THE NORTHEAST DURING THE MORNING HOURS OF
SATURDAY WITH BEST MIDLEVEL FORCING...THEN WILL BE RELATIVELY QUIET
ACROSS THE CWA THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS.
THE POTENTIAL FOR SEVERE WEATHER ON LATE SATURDAY AFTERNOON AND
EVENING HINGES ON AMOUNT OF SUNSHINE AND DAYTIME HEATING WE CAN GET.
WITH CONTINUED LOW LEVEL MOISTURE TRANSPORT INTO THE REGION DURING
THE DAY...ADVECTING IN DEWPOINTS IN THE LOWER 60S...STRENGTHENING
LOW LEVEL JET OVER OUR CWA...AND AFOREMENTIONED WAVE PUSHING INTO
THE AREA...HAVE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON. APPEARS THAT THERE WILL BE A
GOOD AMOUNT OF LOW LEVEL CLOUD COVER OVER THE AREA DURING THE EARLY
PART OF THE DAY...WITH A MIDLEVEL DRY SLOT PUSHING ACROSS THE REGION
THROUGH THE AFTERNOON. WHILE THERE WILL BE SOME ELEVATED INSTABILITY
OVER THE FA FOR THE DEVELOPMENT OF THUNDERSTORMS...AS MENTIONED
PREVIOUSLY...THE QUESTION WILL BE WHETHER WE CAN BREAK OUT OF THE
CLOUDS AND CREATE ENOUGH NEAR SURFACE INSTABILITY TO GET SURFACE
BASED SEVERE STORMS GOING. WITH INCREDIBLE 0 TO 6 KM BULK SHEAR OF
60 TO 80 KTS THROUGH THE REGION...0 TO 1 KM HELICITY VALUES IN THE
200 TO 300 M2/S2 RANGE...AND ML CAPE VALUES BY EVENING OF 2000 TO
3000 J/KG IN OUR SOUTH...WOULD HAVE STORMS THAT WOULD PRODUCE LARGE
HAIL AND EVEN A FEW TORNADOES. WITH THE UNCERTAINTY ON THE AMOUNT OF
CLOUDS ON SATURDAY...MAKES FOR A TRICKY TEMPERATURE FORECAST...BUT
HAVE UPPER 60S TO LOWER 70S AT THIS POINT...THOUGH COULD GET WARMER
IN LOCALES THAT WOULD RECEIVE MORE SUN.

ANY STORMS THAT DEVELOP WOULD MOVE EASTWARD ACROSS THE CWA ON
SATURDAY NIGHT IN CONJUNCTION WITH MID LEVEL FORCING...WITH SEVERE
STORMS POSSIBLE THROUGH THE EARLY NIGHT TIME HOURS...THOUGH WITH A
LOWERING TORNADO THREAT AS INSTABILITY BECOMES MORE ELEVATED.
ANTICIPATE THAT MOST OF THE PRECIPITATION WILL WIND DOWN OVER OUR
EAST EARLY ON SUNDAY...THEN WILL SEE ANOTHER CHANCE IN OUR SOUTHEAST
ON SUNDAY AFTERNOON AND EVENING WITH APPROACHING SHORTWAVE AND
SURFACE BOUNDARY ACROSS THE AREA. AGAIN LOOKS LIKE THE POTENTIAL FOR
SEVERE STORMS IN OUR FAR SOUTHEAST WITH DECENT INSTABILITY OVER THAT
AREA. WITH 850 MB TEMPS RISING INTO THE UPPER TEENS ON
SUNDAY...LOOKS TO BE A VERY WARM DAY...IN THE LOWER TO MID 80S.

FOR NEXT WEEK...NOT A SIGNIFICANT CHANCE OF PRECIPITATION WITH A
BUILDING UPPER LEVEL RIDGE INTO THE AREA. BEST CHANCE WILL BE ON
TUESDAY NIGHT...AND THEN AGAIN ON FRIDAY. TEMPERATURES WILL BE NEAR
TO JUST ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...

MAINLY VFR THROUGH THE PERIOD BUT STILL SOME RESIDUAL LOWER MVFR
CEILINGS...ABOUT 2000 FEET..AND THIS COULD BE A TREND AS CONVECTION
TO THE SOUTH BRINGS MOISTURE NORTHWARD. DECENT CHANCE THAT THESE
CEILINGS COULD COME UP SOME AT FSD AND SUX BY AFTERNOON...BUT WILL
NEED TO KEEP AN EYE ON THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 10 PM THIS EVENING FOR SDZ050-057-063.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM/08
Hazardous weather outlook, May 23, 3:24 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI MAY 23 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
424 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS
SOUTH CENTRAL SOUTH DAKOTA AND THEN SPREAD EAST TO NEAR
INTERSTATE 29 BY SATURDAY MORNING. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER JAMES VALLEY SATURDAY
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA
SATURDAY AFTERNOON AND REACH WESTERN MINNESOTA AND WESTERN IOWA
BY EARLY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS THIS ENTIRE
AREA. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF
INTERSTATE 90 AND EAST OF THE JAMES RIVER WHERE HAIL UP TO GOLF
BALL SIZE AND WINDS UP TO 70 MPH ARE POSSIBLE.	THERE IS ALSO A
RISK OF ISOLATED TORNADOES IN THE MISSOURI VALLEY DURING THE LATE
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS POSSIBLY
SEVERE...WILL CONTINUE OVER THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Gregory

When
May 23, 7:55 PM CST
Where
Gregory forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106599.